Wyoming, 2021High Wind in Wyoming, April 8, 2021
April 8, 2021 · NWS RIW · 4 events in 3 counties and zones
A strong cold front moved across Wyoming and brought high wind to northern portions of the state. The highest wind was at the Johnson County airport in Buffalo, Wyoming, where the wind gusted as high as 70 mph.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved across Wyoming and brought high wind to northern portions of the state. The highest wind was at the Johnson County airport in Buffalo, Wyoming, where the wind gusted as high as 70 mph. Other notable wind gusts included 62 mph north of Kaycee, Wyoming and 58 mph at the Powell, Wyoming Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 8, 3:36 PM MST, 16 minutes earlier.
Area forecast discussion, Apr 8, 3:36 PM MST, 16 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
436 PM MDT Thu Apr 8 2021
.SHORT TERM...Tonight through Saturday night
Issued at 202 PM MDT Thu Apr 8 2021
Today the main concerns in the short term portion of the forecast
are the bookends, mainly tonight and early tomorrow and Saturday
night into Sunday, with few concerns in the middle. We will start
with tonight.
The main concern tonight will be a strong cold front that will sweep
across the area through tomorrow morning. And with most cold fronts,
we have two concerns, wind and snow. We will start with wind. We are
already seeing gusty wind across the west and this will spread
eastward through this afternoon and evening. The question is about
the potential for high winds. There are few concerns for pre frontal
wind, so we will focus on post frontal. The models continue to show
a good pressure gradient across the area, although the 17 millibar
gradient is less than the 21 from yesterday. Pressure rises are
still impressive though, around 9 mb per 3 hours on average.
These are factors for high wind. However, there are some things
against it. One is that area will be on the wrong side of the jet,
most areas in the left front quadrant which promotes upward
motion. In addition, 700 millibar winds remain below the usual 50
knot threshold needed. So, we will stick with special weather
statements for strong winds. We can't rule out an isolated high
wind gust, but at this point this appears to be more of an
exception rather than the rule. At this point, the strongest wind
will be in the Jackson Valley, northern Johnson County as well as
the Wind River Basin, with the longest duration in Johnson County.
All areas will see winds decrease on Friday.
Now for the second concern, snow. The aforementioned jet will help
promote some upward motion as the front moves through. However, the
front is a fast mover so most areas should only see a short period
of snow. Things could get nasty for a time, since snow could be
briefly heavy given the dynamics and gusty winds with the frontal
passage. Again, we will stick with strongly worded special
weather statements. The heaviest snow would likely occur this
evening in the west and between midnight and 6 am east of the
Divide. Snow should taper off fairly quickly after sunrise Friday
with all snow over by noon.
There should then be a period of around 36 to 48 hours of more
tranquil weather as high pressure builds over the area. Most of
Friday will be a dry but cooler day across the area. Saturday also
looks like a dry day. The GFS tries to sneak some precipitation into
the north late in the day. However, given the fast bias of the model
we left things dry. This will be a warmer day though. And with the
pressure gradient increasing ahead of another approaching cold
front, gusty winds will develop in the areas favored by southwest
flow. This is mainly from Rock Springs through southern Johnson
County. With low humidity this could bring some elevated fire
weather to some areas.
This front will move southward across the area Saturday night into
Sunday. There is more uncertainty with this system though. It almost
certainly looks like a cooler and windier day. There is a lot of
disagreement on the extent of any showers associated with it. This
system does appear to have less moisture to work with though. So for
now, we kept PoPs in the slight chance to chance range until
there is more model consensus.
.LONG TERM...Sunday through Thursday
Issued at 202 PM MDT Thu Apr 8 2021
A strong cold front should be across the entire forecast area by
12Z Sunday. There could be lingering snow showers especially over
and near the mountains along and east of the Divide. Well below
average temperatures are expected Sunday. Confidence is high for below
average temperatures for the remainder of the extended. The
weather pattern becomes increasingly chaotic for the rest of the
week in an overall trough. Medium range models show a shortwave
trough pulling south/southeast out of southwest Canada Monday
into the Pacific Northwest/Northern Rockies. This system,
combined with possibly some energy from the trough Saturday/Sunday
retrograding westward, could bring periodic chances of mainly
snow across much of the area as shortwaves/compact lows pull
across the forecast area next week. Confidence is low on timing
and location of snow and will broadbrush mainly low PoPs for now.
&&
.AVIATION...For the 00Z TAFS through 00Z Saturday
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
A strong cold front will sweep south-southeast across much of
area between 00Z and 06Z. In the wake of the cold front, expect
strong north to northwest winds with lowering ceilings and a
chance of snow. The best chance of persistent snow looks to be
KCOD from around 02Z to 06Z and then KCPR from about 06Z to 12Z.
Both these terminals will likely have MVFR/IFR conditions during
those time frames. Other terminals will have the potential for
some snow showers tonight with brief MVFR/IFR conditions possible.
Improving conditions will occur from northwest to southeast from
late tonight into Friday morning including the winds weakening by
around sunrise in most areas. By midday Friday, most areas will be
mostly clear with mainly light winds. Mountains will become
obscured from north to south this evening with improving
conditions late tonight into Friday morning.
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
Windy northwest to west winds will occur at area terminals except
more south-southwest at KJAC. The strong winds will remain
through much of the night, with the winds shifting more northerly
at KJAC by around 06Z. KJAC could see wind gusts of 40 to 45 kts
this evening. Snow showers will expand southeastward this evening.
KJAC would be most impacted by this activity this evening, with a
period of MVFR/IFR conditions probable. The rest of the terminals
are expected to remain dry, with only an outside chance of snow
showers at KBPI, KPNA and KRKs. Chances are too low to mention
any VCSH for now. The system moves away late tonight into Friday
morning, with decreasing cloudiness and weaken winds Friday.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued at 202 PM MDT Thu Apr 8 2021
A cold front will cross the area tonight and bring strong winds to
many areas. Some rain showers will change to snow showers with a few
inches of accumulation possible in the mountains and possibly
portions of Johnson and Natrona counties. Wind will decrease
Friday, as high pressure builds into the area with all areas
having dry conditions by Friday afternoon. Relative humidity will
fall into the teens across southern Wyoming Friday afternoon.
Mixing and smoke dispersal will range from poor across the north
to good to very good elsewhere.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Hattings
LONG TERM...Murrell
AVIATION...Murrell
FIRE WEATHER...Hattings
Hazardous weather outlook, Apr 8, 12:29 PM MST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
129 PM MDT Thu Apr 8 2021
WYZ001>020-022>030-091930-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
129 PM MDT Thu Apr 8 2021
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Tonight.
Strong to gusty winds for many areas this afternoon into tonight.
A period of snow is likely for northern Wyoming and the Interstate
25 corridor. Please see forecasts and Special Weather Statements
for details.
.DAYS TWO THROUGH SEVEN...Thursday through Monday.
Saturday...Elevated fire conditions possible over the central
and southern portion of the state.
.SPOTTER INFORMATION STATEMENT...
Spotters are urged to report snowfall amounts.
In the hours before
Special weather statement, Apr 8, 11:33 AM MST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Riverton WY
1233 PM MDT Thu Apr 8 2021
WYZ001-002-012-090600-
Yellowstone National Park-Absaroka Mountains-
Teton and Gros Ventre Mountains-
Including the cities of Lake, Mammoth, and Old Faithful
1233 PM MDT Thu Apr 8 2021
...Snow and wind returning this afternoon and evening...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Snow and wind. Snow accumulations of 2 to 4 inches with
locally higher amounts. Winds gusting as high as 50 to 60 mph in
the higher terrain.
* WHERE...Yellowstone National Park, Absaroka, Teton and Gros
Ventre Mountains.
* WHEN...This Afternoon through early Friday morning.
* ADDITIONAL DETAILS...Use caution when traveling. Roads will be
slick and snow covered at times.
WYZ010-011-090600-
Northeast Johnson County-Southeast Johnson County-
Including the cities of Buffalo and Kaycee
1233 PM MDT Thu Apr 8 2021
* WHAT...Snow and wind expected. A coating to an inch or two of
snow possible. Winds becoming northwest an increasing to 20 to
30 mph with gusts to 50 to 55 mph.
* WHERE...Johnson and Natrona Counties.
* WHEN...Tonight through early Friday morning.
* ADDITIONAL DETAILS...Use caution when traveling. Roads will be
slick and snow covered at times and visibility may be strongly
reduced in blowing snow.
WYZ019-026>030-090600-
Green Mountains and Rattlesnake Range-Upper Green River Basin-
South Lincoln County-Rock Springs and Green River-Flaming Gorge-
East Sweetwater County-
Including the cities of Jeffrey City, La Barge, Big Piney,
Farson, Kemmerer, Cokeville, Rock Springs, Green River,
and Wamsutter
1233 PM MDT Thu Apr 8 2021
...Gusty Winds Expected This Afternoon and Tonight...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Wind becoming west to northwest and increasing to 20 to
30 mph with gusts to around 50 mph.
* WHERE...Sweetwater, Sublette, southern Lincoln, southern Fremont
and southern Natrona counties.
* WHEN...This afternoon into tonight.
WYZ008-009-090600-
Bighorn Mountains West-Bighorn Mountains Southeast-
1233 PM MDT Thu Apr 8 2021
* WHAT...Snow. Snow accumulations of 3 to 5 inches with locally
higher amounts. Wind may gust to around 50 mph across the higher
terrain.
* WHERE...Bighorn Mountains.
* WHEN...Tonight through Friday morning.
* ADDITIONAL DETAILS...Use caution when traveling. Roads will be
slick and snow covered at times and visibility may be strongly
reduced in blowing snow.
WYZ003>007-090600-
Cody Foothills-North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Including the cities of Clark, Cody, Meeteetse, Basin, Greybull,
Lovell, Powell, Shell, Thermopolis, Ten Sleep, and Worland
1233 PM MDT Thu Apr 8 2021
...Strong Wind Returning later this afternoon and tonight...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Northwest wind increasing to 20 to 30 mph with gusts to
around 50 mph. Visibility may be briefly reduced in snow
showers.
* WHERE...Cody Foothills and Big Horn Basin. The strongest wind
will be in Big Horn County.
* WHEN...Later this afternoon into tonight.
* ADDITIONAL DETAILS...Motorists should watch for strong cross
winds. Watch for rapid changes in visibility and locally slick
roads.
WYZ020-022-090600-
Natrona County Lower Elevations-Casper Mountain-
Including the city of Casper
1233 PM MDT Thu Apr 8 2021
...Snow returning tonight and early tomorrow...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Periods of snow. Accumulations of 1 to 3 inches in the
lower elevations and 3 to 5 inches on Casper Mountain.
* WHERE...Natrona County.
* WHEN...Later tonight into Friday morning.
* ADDITIONAL DETAILS...Use caution when traveling. Roads will be
slick and snow covered at times.
WYZ016>018-090600-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Including the cities of Dubois, Riverton, Shoshoni, and Lander
1233 PM MDT Thu Apr 8 2021
...Gusty to strong wind later this afternoon and tonight...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Northwest wind increasing to 20 to 30 mph with gusts to
around 50 mph.
* WHERE...Wind River Basin and Lander Foothills.
* WHEN...Later this afternoon into tonight.
* ADDITIONAL DETAILS...Motorists should watch for strong cross
winds, especially those with high profile vehicles and towing
light trailers.
WYZ013-090600-
Jackson Hole-
Including the city of Jackson
1233 PM MDT Thu Apr 8 2021
...Strong wind and snow showers this afternoon and tonight...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Wind increasing to 20 to 30 mph with gusts to 50 to 55
mph. A period of rain changing to snow is possible late this
afternoon and evening.
* WHERE...Jackson Valley.
* WHEN...Later this afternoon into this evening.
* ADDITIONAL DETAILS...Motorists should watch for strong cross
winds, especially those with high profile vehicles and towing
light trailers. Slick roads are possible with any snow showers
after sunset.
High Wind, Northeast Johnson County
- When
- April 8, 3:52 PM MST to 7:14 PM MST
- Where
- Northeast Johnson County forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
High wind gusts were reported across most of northern Johnson County. The maximum wind gust reported was 70 mph at the Johnson County airport.
High Wind, North Big Horn Basin
- When
- April 8, 3:55 PM MST
- Where
- North Big Horn Basin forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.524, -108.791 (the zone’s center; the record gives no point)
A 58 mph wind gust was recorded at the Powell airport.
High Wind, North Big Horn Basin
- When
- April 8, 4:49 PM MST to 5:49 PM MST
- Where
- North Big Horn Basin forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 44.524, -108.791 (the zone’s center; the record gives no point)
A maximum wind gust of 61 mph was reported at the Willow Creek RAWS site.
High Wind, Southeast Johnson County
- When
- April 8, 6:14 PM MST to 7:14 PM MST
- Where
- Southeast Johnson County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
A maximum wind gust reported a 62 mph wind gust north of Kaycee, Wyoming.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, April 8, 20212 deaths · 9 injured · 1 event
- Wildfire in Arizona, April 8 to 11, 2021$2.0 million · 1 event
- Hail and Damaging Winds in Texas, April 8, 2021$586,000 · 2 in hail · 25 events
- Tornadoes and Hail in Tennessee, April 8, 2021EF2 · 10 events
- High Wind in Idaho, April 8, 2021$38,000 · 63 kt wind · 4 events
- Tornado in Mississippi, April 8, 2021$25,000 · EF0 · 1 event
- Hail in Kentucky, April 8, 2021$3,000 · 1.25 in hail · 16 events
- Hail and Damaging Wind in Texas, April 8, 20212.75 in hail · 12 events
- Tornado and Flash Flooding in Louisiana, April 8, 2021$5,000 · EF0 · 7 events
- Hail and Damaging Wind in Virginia, April 8, 2021$500 · 1 in hail · 6 events
- Blizzard and High Wind in Alaska, April 8 to 11, 202182 kt wind · 5 events
- Hail in Georgia, April 8, 20211 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953547, 953545, 953546, 953548.